EconPapers    
Economics at your fingertips  
 

Liberalized Markets Have More Stable Exchange Rates: Short-Run Evidence from Four Transition Countries

Aleš Bulíø ()
Additional contact information
Aleš Bulíø: International Monetary Fund

Authors registered in the RePEc Author Service: Ales Bulir ()

Czech Journal of Economics and Finance (Finance a uver), 2005, vol. 55, issue 5-6, 206-231

Abstract: The paper looks at the hypothesis that financial-market liberalization can create a basis for more stable exchange rates, as deviations of exchange rates from equilibrium levels bring forth stabilizing flows of liquidity. This hypothesis suggests that opening up financial markets militates in favor of exchange-rate flexibility by increasing the viability of a floating regime as well as making it more difficult to maintain a peg. The paper examines this hypothesis in a sample of four transition economies and finds that exchange rates tend to return faster to their Hodrick-Prescott-based values where markets are liberalized. The results suggest that early and successful foreign-exchange liberalization pays off in terms of depth of the market and, hence, faster adjustment of the exchange rate to shocks. Moreover, it implies that central banks should not be overly concerned with short-run volatility of their national exchange rates.

Keywords: endogenous liquidity; error-correction mechanism; exchange rate; nonlinearity (search for similar items in EconPapers)
JEL-codes: F31 F33 C32 (search for similar items in EconPapers)
Date: 2005
References: View references in EconPapers View complete reference list from CitEc
Citations View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://journal.fsv.cuni.cz/storage/1018_s_206_231.pdf (application/pdf)

Related works:
Working Paper: Liberalized Markets Have More Stable Exchange Rates; Short-Run Evidence From Four Transition Countries (2004) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:fau:fauart:v:55:y:2005:i:5-6:p:206-231

Access Statistics for this article

More articles in Czech Journal of Economics and Finance (Finance a uver) from Charles University Prague, Faculty of Social Sciences Contact information at EDIRC.
Series data maintained by Lenka Herrmannova ().

 
Page updated 2017-12-06
Handle: RePEc:fau:fauart:v:55:y:2005:i:5-6:p:206-231